Just a simple question. I've had moderate acne since my early-mid teens. I am now 23. I have been taking sulfamethoxazole trimethoprim (Bactrim DS) for approximately five years now, give or take. It works great and keeps my acne almost entirely clear, up to now. However, I was recently informed by a dermatologist that it's not a good idea to take this medication for an extended period like that. However, other doctor's I've spoken with seem to have had no major qualms with it.
So are there any bad effects from taking this medication long term, or is it ok?
I've been on that drug long term (years) for acne as well and have never had a problem. However, as with most antibiotics, there are always risks with long term use. It's a good idea to have regular blood work done to check your liver and kidney function if you’re on antibiotics for a long period.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.